Ohio, 2014Hail and Damaging Wind in Ohio, August 2, 2014
August 2, 2014 · NWS RLX · 2 events in 1 county or zone
A disturbance in the wind flow aloft, along with afternoon heating and instability, helped maintain thunderstorms. They moved through extreme southeast Ohio into western West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance in the wind flow aloft, along with afternoon heating and instability, helped maintain thunderstorms. They moved through extreme southeast Ohio into western West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 2, 1:19 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 2, 1:19 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT SAT AUG 2 2014
.SYNOPSIS...
AN UPPER LEVEL LOW CROSSES TONIGHT INTO SUNDAY. WEAK HIGH PRESSURE
PASSES EARLY NEXT WEEK. A COLD FRONT CROSSES MID WEEK. A STRONGER
HIGH THEN BUILDS IN TO CLOSE OUT THE WORK WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
THE HRRR SEEMS TO HAVE THE BEST HANDLE ON WHAT IS CURRENTLY GOING ON
ALTHOUGH NONE OF THE MODELS SEEM TO BE GRASPING WHAT APPEARS TO BE A
LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF AN UPPER LEVEL
TROUGH APPROACHING THE MIDDLE OHIO VALLEY. THAT TROUGH BECOMES A
CLOSED LOW AT TIMES AS IT MOVES ACROSS TONIGHT. IT THEN OPENS UP
AND PULLS OUT OF THE AREA ON SUNDAY.
HAVE THE ASSOCIATED CONVECTION WANING WITH THE SUNSET TONIGHT...THEN
REFIRING A BIT DURING THE HEATING OF THE DAY SUNDAY...BEFORE
TRENDING DRIER FROM THE W LATE IN THE DAY...AS THE SYSTEM BEGINS
PULLING OUT OF THE AREA. WILL HAVE TO WATCH THE SLOWER CELL
MOVEMENT AS THE FLOW IN THE COLUMN WEAKENS UNDERNEATH THE UPPER
LEVEL TROUGH AXIS.
TEMPERATURES LOOKED GOOD IN LIGHT OF THE LATEST GUIDANCE.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
SHORTWAVE ENERGY PUSHES OFF TO THE EAST BEGINNING OF THE
PERIOD...WITH DRIER WEATHER AS HIGH PRESSURE BUILDS IN. FLOW WILL
TURN MORE SOUTHEASTERLY LATER IN THE DAY MONDAY...WITH UPSLOPE
SHOWERS POSSIBLE OVER THE HIGHER TERRAIN COUNTIES.
UNSETTLED WEATHER WILL RETURN TO THE AREA TUESDAY THROUGH THURSDAY
AS A FRONTAL BOUNDARY SAGS SOUTH ACROSS THE AREA. STILL SOME
TIMING...PLACEMENT DIFFERENCES AMONG THE MODELS...AND FOLLOWED THE
TREND OF THE ECMWF IN TERMS OF POPS...WHICH IS SLOWER...AND NOT AS
COOL AS THE GFS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UNCERTAINTY EXISTS IN THE LONG TERM PERIOD CONCERNING THE SOUTHWARD
EXTENT OF A FRONTAL BOUNDARY MID WEEK...AND THE APPROACH OF ANOTHER
SYSTEM...THAT SHOULD AFFECT THE AREA TOWARDS THE END OF THE PERIOD.
KEPT A BROAD BRUSH OF POPS...AND OVERALL UNSETTLED WEATHER TREND
DURING THE EXTENDED PERIOD.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THUNDERSTORMS ARE LIKELY TOO INCREASE IN AREA COVERAGE IN THE HEAT
OF THE AFTERNOON...AND IN RESPONSE TO AN UPPER LEVEL TROUGH
APPROACHING FROMM THE W. THESE STORMS WILL DISSIPATE AFTER SUNSET.
DENSE VALLEY FOG IS LIKELY OVERNIGHT INTO SUNDAY MORNING. MVFR
STRATOCU MAY ALSO SHOW UP OVER EASTERN WV TONIGHT.
SUNDAY WILL BE A MAINLY VFR DAY ONCE THE FOG BURNS OFF...AS THE
UPPER LEVEL TROUGH PULLS OUT OF THE AREA...WITH ISOLATED TO
SCATTERED CONVECTION MOVING EWD.
FLOW SFC AND ALOFT WILL BE LIGHT AND VARIABLE...BECOMING LIGHT NW
ALOFT OVERNIGHT AND SUNDAY.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: MEDIUM TO HIGH.
ALTERNATE SCENARIOS: TIMING AND PLACEMENT OF CONVECTION MAY VARY
INTO THIS EVENING. TIMING AND EXTENT OF FOG MAY VARY...ALTHOUGH
CONFIDENCE IN DENSE FOG IN GENERAL IS HIGH.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H M M L
HTS CONSISTENCY H H H H H H H H H M M L
BKW CONSISTENCY H H H H H H H M M M H H
EKN CONSISTENCY H H H H H H H H M L L L
PKB CONSISTENCY H H H H H H H H H H M H
CKB CONSISTENCY H H H H H H H H H M M L
AFTER 18Z SUNDAY...
VLIFR IN DENSE RIVER VALLEY FOG OVERNIGHT AND EARLY MORNING AS FOG
SEASON IS UPON US...AND WEAK HIGH PRESSURE BUILDS ACROSS THE AREA
EARLY NEXT WEEK.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...TRM/RPY/30
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Aug 2, 1:59 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
259 AM EDT SAT AUG 2 2014
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
259 AM EDT SAT AUG 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 1:24 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
224 PM EDT SAT AUG 2 2014
OHZ083-084-021915-
JACKSON OH-VINTON OH-
224 PM EDT SAT AUG 2 2014
...SPECIAL WEATHER STATEMENT FOR VINTON AND NORTHERN JACKSON COUNTIES
IN SOUTHEAST OHIO UNTIL 315 PM EDT...
AT 216 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS 11 MILES WEST OF
MCARTHUR. THIS LINE OF STORMS IS NEARLY STATIONARY.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR EAGLE MILLS AND ALLENSVILLE THROUGH AT
LEAST 315 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3921 8277 3937 8275 3937 8274 3937 8264
3938 8263 3938 8252 3940 8251 3939 8230
3933 8229 3910 8252 3899 8274 3913 8280
08Special weather statement, Aug 2, 1:37 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
237 PM EDT SAT AUG 2 2014
KYZ101-102-021915-
CARTER KY-GREENUP KY-
237 PM EDT SAT AUG 2 2014
...SPECIAL WEATHER STATEMENT FOR GREENUP AND CENTRAL CARTER COUNTIES
UNTIL 315 PM EDT...
AT 230 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE LOCATED
7 MILES NORTH OF CARTER CAVES STATE PARK...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
THUNDERSTORMS. EXPECT INTENSE LIGHTNING FROM THESE THUNDERSTORMS. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE THUNDERSTORMS WILL BE NEAR GESLING AROUND 245 PM...LETITIA
AROUND 250 PM...WARNOCK AROUND 305 PM...WARNOCK AROUND 310 PM AND
OLDTOWN AROUND 315 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
156 AND 171 IN KENTUCKY.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3842 8324 3847 8319 3850 8319 3856 8310
3863 8308 3868 8304 3870 8304 3871 8303
3854 8276 3821 8308 3823 8313 3836 8325
08Special weather statement, Aug 2, 2:28 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT SAT AUG 2 2014
KYZ101>103-OHZ087-WVZ005-022030-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE OH-WAYNE WV-
328 PM EDT SAT AUG 2 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN GREENUP...EASTERN
CARTER AND BOYD COUNTIES IN KENTUCKY...AND SOUTHERN LAWRENCE COUNTY
IN SOUTHEAST OHIO...AND NORTHWESTERN WAYNE COUNTY IN WEST VIRGINIA
UNTIL 430 PM EDT...
AT 317 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS LOCATED 7
MILES NORTHEAST OF GRAYSON...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
THUNDERSTORM. VERY HEAVY RAIN WILL FALL FROM THIS THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS THUNDERSTORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS THUNDERSTORM WILL BE NEAR PRINCESS...RUSH...AND RACELAND AROUND
335 PM...GARNER...AND FLATWOODS AROUND 340 PM...CANNONSBURG...
SUMMIT...BELLEFONTE...AND RUSSELL AROUND 345 PM AND MAVITY AROUND 350
PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 173 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 5 IN
WEST VIRGINIA.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3855 8283 3853 8238 3843 8243 3841 8250
3837 8246 3823 8252 3825 8261 3826 8261
3827 8263 3826 8267 3833 8294
08Thunderstorm Wind, Lawrence
- When
- August 2, 3:16 PM EST
- Where
- Lawrence County, 1.11 mi NNW of Bradrick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.446, -82.405
Trees were blown down along Route 243.
Hail, Lawrence
- When
- August 2, 3:22 PM EST
- Where
- Lawrence County, 0.5 mi N of Proctorville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.437, -82.381
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 2 to 4, 201411 injured · $329,000 · 13 events
- Heat in Nevada, August 2, 20141 death · 1 event
- Wildfire in Idaho, August 2 to 14, 20143 injured · $2.3 million · 1 event
- Damaging Winds in Washington, August 2, 2014$3.3 million · 84 kt wind · 8 events
- Flash Flooding in Utah, August 2 to 5, 2014$2.9 million · 4 events
- Damaging Winds in Idaho, August 2, 2014$2.1 million · 56 kt wind · 3 events
- Hail in Nebraska, August 2, 2014$260,000 · 1 in hail · 5 events
- Flash Flooding and Hail in New York, August 2, 2014$145,000 · 1.5 in hail · 8 events
- Wildfire in California, August 2 to 31, 2014$200,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 2, 2014$51,000 · 50 kt wind · 9 events
- Flash Flooding in Ohio, August 2, 2014$45,000 · 2 events
- Lightning Strike in Washington, August 2, 2014$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525228, 525223.